The Annals of Applied Probability

A zero-sum game between a singular stochastic controller and a discretionary stopper

Daniel Hernandez-Hernandez, Robert S. Simon, and Mihail Zervos

Full-text: Open access


We consider a stochastic differential equation that is controlled by means of an additive finite-variation process. A singular stochastic controller, who is a minimizer, determines this finite-variation process, while a discretionary stopper, who is a maximizer, chooses a stopping time at which the game terminates. We consider two closely related games that are differentiated by whether the controller or the stopper has a first-move advantage. The games’ performance indices involve a running payoff as well as a terminal payoff and penalize control effort expenditure. We derive a set of variational inequalities that can fully characterize the games’ value functions as well as yield Markovian optimal strategies. In particular, we derive the explicit solutions to two special cases and we show that, in general, the games’ value functions fail to be $C^{1}$. The nonuniqueness of the optimal strategy is an interesting feature of the game in which the controller has the first-move advantage.

Article information

Ann. Appl. Probab., Volume 25, Number 1 (2015), 46-80.

First available in Project Euclid: 16 December 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 91A15: Stochastic games 93E20: Optimal stochastic control 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Zero-sum games singular stochastic control optimal stopping variational inequalities


Hernandez-Hernandez, Daniel; Simon, Robert S.; Zervos, Mihail. A zero-sum game between a singular stochastic controller and a discretionary stopper. Ann. Appl. Probab. 25 (2015), no. 1, 46--80. doi:10.1214/13-AAP986.

Export citation


  • [1] Bather, J. and Chernoff, H. (1967). Sequential decisions in the control of a spaceship. In Proc. Fifth Berkeley Sympos. Mathematical Statistics and Probability (Berkeley, Calif., 1965/66), Vol. III: Physical Sciences 181–207. Univ. California Press, Berkeley, CA.
  • [2] Bayraktar, E. and Huang, Y.-J. (2012). On the multi-dimensional controller and stopper games. SIAM J. Control Optim. 51 1263–1297.
  • [3] Bayraktar, E. and Young, V. R. (2011). Proving regularity of the minimal probability of ruin via a game of stopping and control. Finance Stoch. 15 785–818.
  • [4] Chiarolla, M. B. and Haussmann, U. G. (1998). Optimal control of inflation: A central bank problem. SIAM J. Control Optim. 36 1099–1132 (electronic).
  • [5] Davis, M. H. A. and Zervos, M. (1994). A problem of singular stochastic control with discretionary stopping. Ann. Appl. Probab. 4 226–240.
  • [6] Ekeland, I., Mbodji, O. and Pirvu, T. A. (2012). Time-consistent portfolio management. SIAM J. Financial Math. 3 1–32.
  • [7] El Karoui, N. and Chaleyat-Maurel, M. (1978). Un problème de réflexion et ses applications au temps local at aux equations différentielles stochastiques sur $\mathbb{R}$, cas continu. Astérisque 52-53 117–144.
  • [8] Hamadène, S. (2006). Mixed zero-sum stochastic differential game and American game options. SIAM J. Control Optim. 45 496–518.
  • [9] Hamadène, S. and Lepeltier, J.-P. (2000). Reflected BSDEs and mixed game problem. Stochastic Process. Appl. 85 177–188.
  • [10] Jack, A., Johnson, T. C. and Zervos, M. (2008). A singular control model with application to the goodwill problem. Stochastic Process. Appl. 118 2098–2124.
  • [11] Karatzas, I. (1983). A class of singular stochastic control problems. Adv. in Appl. Probab. 15 225–254.
  • [12] Karatzas, I. and Sudderth, W. D. (2001). The controller-and-stopper game for a linear diffusion. Ann. Probab. 29 1111–1127.
  • [13] Karatzas, I. and Wang, H. (2000). A barrier option of American type. Appl. Math. Optim. 42 259–279.
  • [14] Karatzas, I. and Zamfirescu, I.-M. (2008). Martingale approach to stochastic differential games of control and stopping. Ann. Probab. 36 1495–1527.
  • [15] Lamberton, D. and Zervos, M. (2013). On the optimal stopping of a one-dimensional diffusion. Electron. J. Probab. 18 49.
  • [16] Maitra, A. P. and Sudderth, W. D. (1996). The gambler and the stopper. In Statistics, Probability and Game Theory (T. S. Ferguson, L. S. Shapley and J. B. MacQueen, eds.). Institute of Mathematical Statistics Lecture Notes—Monograph Series 30 191–208. IMS, Hayward, CA.
  • [17] Miller, M. and Zhang, L. (1996). Optimal target zones: How an exchange rate mechanism can improve upon discretion. J. Econom. Dynam. Control 20 1641–1660.
  • [18] Peskir, G. and Shiryaev, A. (2006). Optimal Stopping and Free-Boundary Problems. Birkhäuser, Basel.
  • [19] Protter, P. (1990). Stochastic Integration and Differential Equations. Springer, Berlin.
  • [20] Revuz, D. and Yor, M. (1994). Continuous Martingales and Brownian Motion, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [21] Schmidt, W. (1989). On stochastic differential equations with reflecting barriers. Math. Nachr. 142 135–148.
  • [22] Sun, M. (1987). Singular control problems in bounded intervals. Stochastics 21 303–344.
  • [23] Weerasinghe, A. (2006). A controller and a stopper game with degenerate variance control. Electron. Commun. Probab. 11 89–99 (electronic).
  • [24] Williams, N. (2008). Robust control. In The New Palgrave Dictionary of Economics, 2nd ed. Palgrave Macmillan, London.